Iowa, 2007

Damaging Winds in Iowa, June 1, 2007

June 1, 2007 · NWS DVN · 6 events in 3 counties and zones

A line of thunderstorms pivoted northeast into parts of southeast Iowa during the mid-morning hours of June 1st. Much of the area was just breaking out of a blanket of dense fog where visibilities dropped to less than a quarter mile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms pivoted northeast into parts of southeast Iowa during the mid-morning hours of June 1st. Much of the area was just breaking out of a blanket of dense fog where visibilities dropped to less than a quarter mile. Dew point temperatures were in the middle 60s to around 70 degrees.

The line of storms appeared to become more broken through the late morning hours, while the area from Iowa City to Waterloo appeared to stratify out into a large area of showers. Just before 12:00 pm CDT, rapid intensification of storm cells on the southeast end of the original line occurred as it moved into northern portions of Louisa County.

A tornado touched down just south of Grandview, IA and moved northeast through Fruitland, IA and on to the southwest parts of Muscatine, IA. The tornado then lifted and as the storm cell continued to move northeast across Muscatine County. The super-cell re-intensified as it entered the southeast part of Cedar County just before 1 pm producing a brief tornado near Wilton, IA. The storm then moved across northwest parts of Scott County and Clinton County producing damaging wind gusts and large hail. The super-cell continued northeast into Jackson County producing a tornado near Bellevue around 2:30 pm, which moved across the Mississippi River into Jo Daviess County before lifting. The storm produced yet another tornado just south of Scales Mound, IL around 3:15 pm before moving into southwest Wisconsin and dissipating.

During the early afternoon hours, additional storms strengthened on the south end of the original line of storms, which went on to produce wind damage and large hail as they moved through northwest Illinois through the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 3:18 AM CST, 9 hours 22 minutes earlier.

Area forecast discussion, Jun 1, 3:18 AM CST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT FRI JUN 1 2007

.UPDATE...
AXIS OF DENSE FOG HAS FORMED ROUGHLY ALONG AND 75SM EITHER SIDE OF
A LINE FROM MQB TO RFD THIS MORNING. THIS WAS IN AREA OF LOW LEVEL
MOISTURE...AS EVIDENT ON 00Z ILX SOUNDING...THAT WAS GETTING
PULLED W-NW BY AXIS OF PRESSURE FALLS FROM EASTERN KS TO NW IA. IN
THIS AREA...RADIATIVE COOLING UNDER INITIALLY CLEAR SKIES HAS ALLOWED
TEMPERATURES TO COOL TO NEAR DEWPOINT VALUES IN LOWER TO MID 60S.
CI BLOWOFF FROM TSRA COMPLEX MOVING INTO NW MO WAS SEEN ON SAT
OVERSPREADING EASTERN IA INTO W CENTRAL AND NW IL...WHICH SHOULD
ELIMINATE THE RADIATIVE COOLING AND SLOW THE WESTWARD PROPAGATION...BUT
AT SAME TIME LIKELY DELAY THE NORMAL DISSIPATION AFTER SUNRISE.

HAVE ISSUED DENSE FOG ADVISORY FOR ALL BUT JO DAVIESS COUNTY IN
IL. FOG WILL BRUSH FAR EASTERN IA COUNTIES ALONG RIVER...BUT
EXPECTING AFOREMENTIONED HIGH CLOUDS TO LIMIT DENSE FOG FROM
SPREADING MUCH FURTHER WEST.

&&

.AVIATION...
LARGE AXIS OF LIFR FOG AND STRATUS WILL LINGER ALONG AND EAST OF
MS RIVER UNTIL ABOUT 14Z. AXIS HAS SPREAD WEST INTO MLI AND HAVE
UPDATED TERMINAL FORECAST THERE TO KEEP LIFR CONDITIONS THERE
UNTIL 14Z. WIDESPREAD MVFR FOG WILL IMPACT REMAINDER OF AREA
THROUGH 15Z. OTHERWISE...MVFR SHOWERS AND ISOLATED THUNDERSTORMS
ASSOCIATED WITH AN UPPER LEVEL SYSTEM WILL DEVELOP INTO THE CID
AREA TOWARD MIDDAY...WITH SCATTERED THUNDERSTORMS IMPACTING ALL
TERMINALS LATE AFTERNOON INTO EARLY EVENING. STRONGER THUNDERSTORMS
WILL HAVE POTENTIAL TO PRODUCE MVFR CIGS AND VISBYS...ALONG WITH
POTENTIAL FOR SURFACE WIND GUSTS TO 40 KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 1, 4:35 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CDT FRI JUN 1 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
535 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL BE FOUND EARLY THIS MORNING ACROSS FAR EASTERN
IOWA AND MOST OF NORTHWEST ILLINOIS. VISIBILITIES WILL BE AS LOW
AS A QUARTER MILE. A DENSE FOG ADVISORY HAS BEEN ISSUED FOR MOST
OF NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 9 AM.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TODAY. THE STORM
PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WEST OF A LINE FROM NEAR DYERSVILLE...THROUGH THE
QUAD CITIES...TO MACOMB. THE MAIN SEVERE WEATHER RISK IS LARGE
HAIL AND DAMAGING WIND...WITH A LOW POTENTIAL FOR TORNADOES FROM
MID AFTERNOON INTO EARLY EVENING. IT APPEARS THAT THERE WILL BE
ADEQUATE MOISTURE AND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS...
BUT INSTABILITY WILL BE LARGELY DEPENDENT ON HOW MUCH CLEARING
OF CLOUD COVER TAKES PLACE LATER TODAY.

ANY STORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL. THIS MAY RESULT IN MINOR FLOODING IN AREAS
OF EASTERN IOWA AND NORTHEAST MISSOURI THAT RECEIVED SIGNIFICANT
RAINFALL OVER THE PAST FEW DAYS.

MINOR FLOODING IS EXPECTED TO OCCUR ALONG THE IOWA RIVER NEAR
MARENGO DUE TO RECENT RAINFALL. A FLOOD WARNING IS IN EFFECT FOR
THAT SITE AND FURTHER INFORMATION CAN BE FOUND IN THE LATEST FLOOD
STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH
THURSDAY.

ON SATURDAY CLOUDS AND PRECIPITATION ONGOING EARLY IN THE DAY ARE
LIKELY TO LIMIT ANY SEVERE POTENTIAL BY LIMITING HEATING AND
DESTABILIZATION OF THE ATMOSPHERE.  THUS...THE RISK OF SEVERE
WEATHER IS LOW.  IF SUNSHINE CAN BREAK THROUGH AND WARM TEMPERATURES
MORE THAN EXPECTED...THE RISK OF SEVERE STORMS INCREASES.

AT THIS TIME...THERE IS NO CLEAR INDICATION REGARDING THE RISK OF
SEVERE STORMS BEYOND SATURDAY.

THERE IS THE POSSIBILITY OF LOCALLY HEAVY RAINFALL DURING THE PERIOD
WHICH MAY RESULT IN SOME LOCALIZED FLOODING.  THIS EXTENDED PERIOD
OF WET WEATHER MAY ALSO RESULT IN FURTHER RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO
THIS EVENING.

SHEETS/LE

In the hours before

Local storm report, Jun 1, 11:27 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TORNADO          MUSCATINE               41.42N 91.07W
06/01/2007                   MUSCATINE          IA   AMATEUR RADIO

            TORNADO ON THE GROUND NEAR THE BYPASS IN MUSCATINE.
            DEBRIS IN THE AIR. POSSIBLE DAMAGE.

&&

JH2
Local storm report, Jun 1, 11:34 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TORNADO          1 N MUSCATINE           41.43N 91.07W
06/01/2007                   MUSCATINE          IA   TRAINED SPOTTER

            TORNADO ON THE GROUND NORTH SIDE OF MUSCATINE. DEBRIS
            FLYING INTO THE AIR.

&&

JH2
Local storm report, Jun 1, 11:52 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TORNADO          1 NW WILTON             41.60N 91.04W
06/01/2007                   CEDAR              IA   LAW ENFORCEMENT

            TORNADO ON THE GROUND WITH DEBRIS IN THE AIR NW OF
            WILTON.

&&

JH2
Local storm report, Jun 1, 12:11 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TORNADO          MUSCATINE               41.42N 91.07W
06/01/2007                   MUSCATINE          IA   LAW ENFORCEMENT

            SEVERE DAMAGE REPORTED FROM FRUITLAND TO MUSCATINE.
            HOUSES DAMAGED. BUSINESSES DESTROYED. AT LEAST SEVERAL
            INJURIES.

&&

JH2
Local storm report, Jun 1, 12:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TORNADO          MUSCATINE               41.42N 91.07W
06/01/2007                   MUSCATINE          IA   LAW ENFORCEMENT

            SEMI TRAILER TRUCKS OVERTURNED AT THE INDUSTRIAL CENTER
            IN MUSCATINE. DELAYED REPORT.

&&

JH2
Local storm report, Jun 1, 12:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             ROCK ISLAND             41.48N 90.58W
06/01/2007  M1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS IN LOWER ROCK ISLAND.

0127 PM     HAIL             ROCK ISLAND             41.48N 90.58W
06/01/2007  M1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            HAIL THE SIZE OF NICKELS TO QUARTERS IN DOWNTOWN ROCK
            ISLAND.

&&

JH2

The radar

The Quad Cities radar (KDVN), 6 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 1, 12:40 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -90.600

A wind gust was estimated to be 60 mph at the Wal-Mart near Elmore and I-74.

Thunderstorm Wind, Clinton

When
June 1, 1:05 PM CST
Where
Clinton County, 2.08 mi S of Elvira
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.840, -90.370

Trees were downed on the north side of Highway 30 near the Low Moor exit. Time estimated.

Thunderstorm Wind, Clinton

When
June 1, 1:05 PM CST
Where
Clinton County, 3 mi NW of Camanche
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.701, -90.391

A tree was blown down onto a car at the Royal Pines Village mobile home park. Time estimated.

Thunderstorm Wind, Scott

When
June 1, 1:30 PM CST
Where
Scott County, 1.7 mi ENE of Pleasant Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.580, -90.400

Trees were downed by thunderstorm winds.

Thunderstorm Wind, Buchanan

When
June 1, 1:45 PM CST
Where
Buchanan County, 0.86 mi SE of Stanley
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.640, -91.810

Tree limbs 4 to 6 inches in diameter were blown down in Stanley.

Thunderstorm Wind, Buchanan

When
June 1, 1:45 PM CST
Where
Buchanan County, 7.2 mi NNE of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.566, -91.826

Tree limbs 4 to 6 inches in diameter were blown down at the intersection of 155th St and Nathan Bethel Ave about 7 miles northeast of Independence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42570, 42571, 42770, 42572, 42574, 42579.